Format

Send to

Choose Destination
Nutr Cancer. 2014;66(4):583-9. doi: 10.1080/01635581.2014.894103. Epub 2014 Apr 7.

Sarcopenia is linked to treatment toxicity in patients with metastatic colorectal cancer.

Author information

1
a Service de Gastro-entérologie et Endoscopie Digestive, Hôpital Européen Georges Pompidou, Paris, France; Association des Gastroentérologues Oncologues, France; Assistance-publique Hôpitaux de Paris, Paris, France, and Université Paris-Descartes, Sorbonne Paris-Cité , France.

Abstract

Chemotherapy toxicity could be linked to decreased skeletal muscle (sarcopenia). We evaluated the effect of sarcopenia on chemotherapy toxicity among metastatic colorectal cancer (mCRC) patients. All consecutive mCRC patients in 3 hospitals were enrolled in this prospective, cross-sectional, multicenter study. Several nutritional indexes and scores were generated. Computed tomography (CT) images were analyzed to evaluate cross-sectional areas of muscle tissue (MT), visceral adipose tissue (VAT), and subcutaneous adipose tissue (SAT). Toxicities were evaluated in the 2 mo following clinical evaluation. Fifty-one mCRC patients were included in the study. Sarcopenia was observed in 71% of patients (39% of women and 82% of men) whereas only 4% and 18% were considered as underweight using body mass index (BMI) or severely malnourished using the Nutritional Risk Index (NRI), respectively. Grade 3-4 toxicities were observed in 28% of patients. In multivariate analysis including age, sex, BMI, sarcopenia, SAT, and VAT, the only factor associated with Grade 3-4 toxicities was sarcopenia (odds ratio = 13.55; 95% confidence interval [1.08; 169.31], P = 0.043). In mCRC patients undergoing chemotherapy, sarcopenia was much more frequently observed than visible malnutrition. Despite the small number of patients included in our study, we found sarcopenia to be significantly associated with severe chemotherapy toxicity.

PMID:
24707897
DOI:
10.1080/01635581.2014.894103
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center